Heavy Snow, Sheridan Foothills
- When
- February 29, 7:00 AM MST to 1:31 PM MST
- Where
- Sheridan Foothills forecast zone
- Reported by
- TRAINED SPOTTER
with this occurring on the last day of the month. This major winter storm mainly affected areas of South Central and Southeast Montana.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
February was a quiet month with only one major snow event...with this occurring on the last day of the month. This major winter storm mainly affected areas of South Central and Southeast Montana. For a complete storm report listing from the Billings County Warning Area, please refer to the section of Storm Data for Montana, South. The following snow totals were reported for Sheridan County:11 inches 10SW Sheridan; 15 inches 1N Dayton; 12 inches 28W Sheridan; 13 inches 15S Sheridan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 29, 2:42 AM MST, 4 hours 18 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
242 AM MST SUN FEB 29 2004
.SHORT TERM...VALID FOR TDY AND MON...
MAJOR WINTER STORM OVER THE PLAINS IS CONTINUING TO BRING SNOW TO SC/SE
MT THIS MORNING. GFS HAS BEEN HANDLING THIS STORM WELL ESPECIALLY
WITH THE 700MB AND SFC LOW. MAIN UPPER DYNAMICS WILL SLOWLY SHIFT EAST
THROUGH THE TODAY. THIS WILL ALLOW SNOW TO DIMINISH IN THE WEST THIS
MORNING AS UPSLOPE FLOW WEAKENS. ATMOSPHERE STILL REMAINS VERY MOIST AND
WILL CONTINUE LIKELY POPS FOR THE NORTH FACING SLOPES WITH AN ADDITIONAL
INCH OR TWO OF SNOW. WILL GO AHEAD AND DROP WINTER STORM WARNING FOR THE
SOUTHWEST ZONES THIS MORNING BASED ON ABOVE REASONING. HAVE ALSO
DROPPED THE WINTER WEATHER ADVISORY FOR YELLOWSTONE AND ROSEBUD COUNTIES
AS MAIN DYNAMICS WILL REMAIN SOUTH AND EAST OF THESE AREAS. SNOW
ACCUMULATION OF AROUND 2 INCHES IS POSSIBLE THIS TODAY FOR BILLINGS.
WILL KEEP WINTER STORM WARNING GOING FOR THE NE BIG HORNS AND SHERIDAN
COUNTY TODAY. GFS INDICATING GOOD ISENTROPIC LIFT IN THESE AREAS ALONG
WITH A DEEP MOIST SOUTHEAST FLOW. IR SATELLITE SHOWING COOLING CLOUD
TOPS OVER NE WYOMING THIS MORNING WHICH WILL PUSH INTO SE MT EARLY THIS
MORNING. AS THE PLAINS STORM SYSTEM MOVES EAST TODAY...UPPER LEVEL LIFT
ALONG WITH JET DYNAMICS WILL INCREASE SNOW INTENSITY TO SOUTHERN BIG
HORN COUNTY EASTWARD. CURRENT WINTER STORM WARNING ON TRACK THROUGH
LATE THIS AFTERNOON FOR THESE AREAS. HAVE LOWERED TEMPS TODAY IN AREAS
WITH SIGNIFICANT SNOWFALL FROM YESTERDAY.
TONIGHT AND MONDAY...SNOW WILL BEGIN TAPERING OFF IN THE BIG HORNS
AND SOUTHEAST ZONES AS STORM SYSTEM MOVES AWAY FROM THE REGION. HAVE
RAISED POPS IN THE EXTREME SOUTHEAST DUE TO WRAP AROUND FLOW FROM DEEP
SFC LOW MOVING INTO NEBRASKA OVERNIGHT. NORTHWEST FLOW SETS UP MONDAY
WITH WEAK WAVE MOVING INTO THE SOUTHWEST FOR CHANCE OF LIGHT SNOW.
RICHMOND
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
WILL NOT BE DOING A LOT OF CHANGES TO THE EXTENDED PERIODS THIS
MORNING.
TUESDAY THROUGH WEDNESDAY...COOLER AIR SEEPS BACK INTO AREA AS BROAD
UPPER TROUGH PUSHES ACROSS CENTRAL NORTH AMERICA. NOT MUCH IN THE WAY
OF FORCING AND DOESNT LOOK AT THIS TIME TO AMOUNT TO MUCH...BUT
ENOUGH PRESENT TO KEEP CURRENT CHANCES IN WESTERN ZONES GOING. WILL BE
LOWERING TEMPERATURES A BIT BOTH DAYS...MORE SO ON WEDNESDAY IN EASTERN
ZONES WHERE COLD AIR WILL PROBABLY HOLD ON A BIT LONGER.
THURSDAY...PRETTY GOOD AGREEMENT WITH MODELS THAT ANOTHER TROUGH
SWINGS INTO AREA. AGAIN NOT THAT IMPRESSIVE LOOKING AT THIS TIME...BUT
WILL KEEP CURRENT POPS GOING FOR THIS FEATURE THURSDAY AND PULL BACK
POPS THURSDAY NIGHT...AS SYSTEM IS PRETTY PROGRESSIVE. WARMER
TEMPERATURES FROM WEDNESDAY LOOK GOOD AS COOL AIR SHOULD GET PULLED
OUT A BIT. FRIDAY AND BEYOND SYSTEM LOOKS MORE PROGRESSIVE WITH WAVES
EMBEDDED IN WESTERLY FLOW. WILL FOLLOW HPC LEAD AND GO ABOVE GUIDANCE
FRIDAY AND SATURDAY. RASCH
&&
.PRELIMINARY POINT TEMP/POPS...
TDY MON TUE WED THU FRI SAT
-------------------------------------------------------
BIL 036 022/036 017/031 016/030 020/032 025/043 026/047
6/S 00/B 02/J 20/B 02/O 00/B 00/E
LVM 033 016/036 015/033 014/033 017/032 021/041 020/043
3/S 02/S 03/J 20/E 02/O 00/B 00/E
HDN 036 021/037 015/032 013/031 016/032 022/042 023/042
7/S 00/B 02/J 20/B 02/O 00/B 00/E
MLS 034 018/032 016/026 011/024 011/030 017/039 018/040
+/S 30/E 01/M 10/B 02/S 00/B 00/E
4BQ 034 019/034 017/032 014/033 014/034 022/039 023/039
+/S 30/E 01/M 10/B 03/S 00/B 00/B
BHK 033 015/030 014/026 007/024 009/029 014/034 015/034
+/S 40/E 01/M 10/B 02/S 20/B 00/B
SHR 029 015/036 013/035 010/036 011/037 021/039 022/041
+/S 00/E 02/J 20/B 02/S 00/B 00/E
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY FOR SNOW UNTIL 5 PM MST FOR ZONE 32.
WINTER STORM WARNING UNTIL 5 PM MST FOR ZONES 33-36>38-58.
WY...WINTER STORM WARNING UNTIL 5 PM MST FOR ZONES 98-99.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 456 AM MST SUN FEB 29 2004 MTZ033-036>038-058-011200- CARTER-FALLON-POWDER RIVER-SOUTHERN BIG HORN-SOUTHERN ROSEBUD- INCLUDING THE CITIES OF...BAKER...BROADUS AND EKALAKA 456 AM MST SUN FEB 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY A WINTER STORM SYSTEM OVER COLORADO WILL BRING AREAS OF SNOW...POSSIBLY HEAVY AT TIMES TO THE REGION. PLEASE REFER TO GTFWSWBYZ FOR MORE INFORMATION. .DAY TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ028>031-034-035-039>042-056-057-011200- EASTERN CARBON-GOLDEN VALLEY-MUSSELSHELL-NORTHERN BIG HORN- NORTHERN ROSEBUD-PARK-STILLWATER-SWEET GRASS-TREASURE-WESTERN CARBON- WHEATLAND-YELLOWSTONE- INCLUDING THE CITIES OF...BIG TIMBER...BILLINGS...COLSTRIP... COLUMBUS...FORSYTH...HARDIN...HARLOWTON...HYSHAM...LIVINGSTON... RED LODGE AND ROUNDUP 456 AM MST SUN FEB 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AREAS OF SNOW WILL CONTINUE ACROSS THE AREA TODAY. SNOW ACCUMULATIONS OF 1 TO 2 INCHES WILL BE POSSIBLE. .DAY TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ032-011200- CUSTER- INCLUDING THE CITIES OF...MILES CITY 456 AM MST SUN FEB 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY SNOW WILL FALL ACROSS THE AREA TODAY WITH SNOW ACCUMULATIONS OF 3 TO 5 INCHES POSSIBLE BY LATE AFTERNOON. PLEASE REFER TO GTFWSWBYZ FOR ADDITIONAL INFORMATION. .DAY TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WYZ099-011200- SHERIDAN FOOTHILLS- INCLUDING THE CITIES OF...SHERIDAN 456 AM MST SUN FEB 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY A WINTER STORM WARNING REMAINS IN EFFECT FOR THE AREA THROUGH LATE THIS AFTERNOON. PLEASE REFER TO GTFWSWBYZ FOR ADDITIONAL INFORMATION. .DAY TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WYZ098-011200- NORTHEAST BIG HORN MOUNTAINS- 456 AM MST SUN FEB 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY A WINTER STORM WARRING REMAINS IN EFFECT FOR THE AREA THROUGH LATE THIS AFTERNOON. PLEASE REFER TO GTFWSWBYZ FOR ADDITIONAL INFORMATION. .DAY TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2004Every state in 2004This day in weather historyWarnings in Wyoming, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384451.